Hail, Shelby
- When
- March 27, 2:30 PM CST
- Where
- Shelby County, 0.69 mi N of Center
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 31.790, -94.180
Isolated yet elevated strong to severe thunderstorms developed during the late afternoon hours across Northeast Texas. These storms developed along the tail end of a departing shortwave.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Isolated yet elevated strong to severe thunderstorms developed during the late afternoon hours across Northeast Texas. These storms developed along the tail end of a departing shortwave. Flow aloft was weakly divergent with weak instability closer to the surface.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 27, 12:26 PM CST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
126 PM CDT THU MAR 27 2014
.AVIATION...
FOR THE 18Z TAFS...SCATTERED SHWRS EXPANDING ACROSS THE REGION
THIS AFTERNOON WITH SOME EMBEDDED TSTMS...ESPECIALLY ALONG AND
NORTH OF THE INTERSTATE 30 CORRIDOR AND DOWN NEAR SHV. EXPECT
CONVECTION TO WIND DOWN AFTER SUNSET ALTHOUGH SOME ISOLD SHWRS MAY
STILL BE ONGOING INTO THE EARLY EVENING. VARYING CIGS TO START THE
TAF PERIOD WITH IFR AT TYR/LFK AND MVFR FARTHER NORTH AND EAST
EXCEPT AT MLU WHERE LOW VFR CIGS ARE STILL IN PLACE. EXPECT CIGS
TO HOLD FAIRLY STEADY FOR THIS AFTERNOON BEFORE FALLING GRADUALLY
THIS EVENING AND INTO THE OVERNIGHT HOURS...WITH IFR AND SOME
INTERMITTENT LIFR CIGS THROUGH MUCH OF FRIDAY MORNING. SOME PATCHY
-DZ/FG WILL ALSO BE A CONCERN FROM MID TO LATE MORNING ON FRIDAY
AND THIS WILL PRODUCE MVFR VSBYS IN SEVERAL AREAS. GUSTY S/SE
WINDS THIS AFTERNOON WILL PERSIST FROM 10-15 KTS WITH GUSTS
EXCEEDING 20 KTS...THEN DROPPING OFF AT OR BELOW 10 KTS BY 28/03Z.
/19/
&&
.PREV DISCUSSION... /ISSUED 1127 AM CDT THU MAR 27 2014/
UPDATE...
TO INCREASE RAIN CHANCES OVER THE NORTHWEST HALF OF FORECAST AREA
TODAY AND MADE CHANGES TO THE FORECAST OVERNIGHT AND FOR FRIDAY AS
WELL. OTHER CHANGES TO THE HIGHS FOR THE AFTERNOON...DUE TO CLOUD
COVER AND POSSIBLE RAIN...WITH NOTHING OTHER THAN MINOR CHANGES TO
THE WINDS AND DEW POINTS. /06/
DISCUSSION...
HAVE UPDATED THE ZONES FOR THE FOUR STATE REGION TODAY THROUGH
FRIDAY WITH INCREASES IN RAIN CHANCES FOR THE REST OF TODAY FOR
THE NORTHWEST SECTIONS WHERE PRECIPITATION ALREADY IN PROGRESS.
FOR FRIDAY INCLUDED THE MENTION OF POSSIBLY SEVERE.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 64 79 54 76 46 / 70 60 20 10 10
MLU 64 79 56 73 45 / 70 60 50 10 10
DEQ 57 76 46 72 40 / 50 60 20 10 10
TXK 62 78 51 72 44 / 50 50 20 10 10
ELD 61 78 51 72 42 / 70 60 50 10 10
TYR 64 81 50 74 47 / 20 40 10 10 10
GGG 62 80 50 77 45 / 20 40 20 10 10
LFK 65 81 51 79 46 / 50 50 20 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
19HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1240 PM CDT THU MAR 27 2014 ARZ072-073-LAZ001>006-010>014-017>022-TXZ126-136>138-149>153-165>167- 281100- ANGELINA-BIENVILLE-BOSSIER-CADDO-CALDWELL-CHEROKEE-CLAIBORNE- COLUMBIA-DE SOTO-GRANT-GREGG-HARRISON-JACKSON-LA SALLE-LINCOLN- MARION-NACOGDOCHES-NATCHITOCHES-OUACHITA-PANOLA-RED RIVER LA-RUSK- SABINE LA-SABINE TX-SAN AUGUSTINE-SHELBY-SMITH-UNION AR-UNION LA- WEBSTER-WINN- 1240 PM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...FOR NORTHWEST AND NORTH CENTRAL LOUISIANA...AND EAST AND NORTHEAST TEXAS GENERALLY SOUTH OF INTERSTATE 20. .DAY ONE...THIS AFTERNOON TONIGHT... WINDY CONDITIONS WILL CONTINUE UNTIL AROUND 7 PM CDT IN THE EVENING DUE TO A TIGHT PRESSURE GRADIENT BETWEEN SURFACE HIGH PRESSURE OVER THE SOUTHEAST STATES AND SURFACE LOW PRESSURE OVER THE PLAINS. BOATERS SHOULD EXERCISE CAUTION ON AREA LAKES. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SPREAD TO THE NORTHEAST ACROSS THE AREA. ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE...WITH SMALL HAIL...GUSTY WINDS... AND DEADLY LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ON FRIDAY... MAINLY IN THE AFTERNOON AND EVENING...ALONG AND AHEAD OF A COLD FRONT THAT WILL SHIFT SOUTHEAST ACROSS THE AREA FRIDAY EVENING. STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS FRIDAY AFTERNOON AND EVENING. HIGH PRESSURE ON THE SURFACE AND ALOFT BUILD OVER THE AREA FOR THE EARLY WEEKEND AND KEEPS DRY CONDITIONS INTO NEAR THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED BE NEEDED THROUGH TONIGHT. ARZ050-051-059>061-070-071-OKZ077-TXZ096-097-108>112-124-125-281100- BOWIE-CAMP-CASS-FRANKLIN-HEMPSTEAD-HOWARD-LAFAYETTE-LITTLE RIVER- MCCURTAIN-MILLER-MORRIS-NEVADA-RED RIVER TX-SEVIER-TITUS-UPSHUR-WOOD- 1240 PM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA AND PORTIONS OF SOUTHWEST ARKANSAS...AND EAST AND NORTHEAST TEXAS GENERALLY NORTH OF INTERSTATE 20. .DAY ONE...THIS AFTERNOON AND TONIGHT... WINDY CONDITIONS WILL CONTINUE UNTIL AROUND 7 PM CDT IN THE EVENING DUE TO A TIGHT PRESSURE GRADIENT BETWEEN SURFACE HIGH PRESSURE OVER THE SOUTHEAST STATES AND SURFACE LOW PRESSURE OVER THE PLAINS. BOATERS SHOULD EXERCISE CAUTION ON AREA LAKES. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SPREAD TO THE NORTHEAST ACROSS THE AREA. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH MAINLY SMALL HAIL IF IT OCCURS...GUSTY WINDS...AND DEADLY LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ON FRIDAY... MAINLY IN THE AFTERNOON AND EVENING...ALONG AND AHEAD OF A COLD FRONT THAT WILL SHIFT SOUTHEAST ACROSS THE AREA FRIDAY EVENING. STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS FRIDAY AFTERNOON AND EVENING. HIGH PRESSURE ON THE SURFACE AND ALOFT BUILD OVER THE AREA FOR THE EARLY WEEKEND AND KEEPS DRY CONDITIONS INTO NEAR THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED BE NEEDED THROUGH TONIGHT. 06
The Shreveport radar (KSHV), 80 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 497859.